[Skip to Content]
[Skip to Content Landing]
Article
September 1983

Erythromycin-Warfarin Interaction-Reply

Arch Intern Med. 1983;143(9):1836. doi:10.1001/archinte.1983.00350090213049
Abstract

In Reply.  —The mechanism by which erythromycin potentiates warfarin's effect is still in doubt. The protein-binding displacement phenomenon mentioned by Dr Husserl is unlikely, since this effect would be transient, with a return to the same free concentration of the warfarin within approximately one week. No clinically apparent drug interaction with warfarin has been proven solely on albumin displacement. The more dramatic effect on prothrombin time in our patient would suggest an effect of erythromycin on warfarin's metabolism; erythromycin has been shown to interfere with the metabolism of theophylline.1 Since erythromycin is used for proved or suspected infections, products of both bacterial and viral infections, endotoxin and interferon, can inhibit drug metabolism.2,3 The mechanism of erythromycin's effect on warfarin disposition, thus, awaits an appropriate pharmacokinetic study in normal volunteers.

First Page Preview View Large
First page PDF preview
First page PDF preview
×